Alert archive / California / Wind Advisories in 2022

Wind Advisory 101, NWS Los Angeles, CA

September 14, 2022Santa Barbara County, California

NWS Los Angeles, CA issued this wind advisory at Sep 14, 2022, 7:39 PM PDT for Santa Barbara County, California. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 14, 2022, 7:39 PM PDT (02:39 UTC)
Expired
Sep 15, 2022, 3:00 AM PDT
In force
7 hr
Issued by
NWS Los Angeles, CA

County Santa Barbara County, CA

The radar

The Vandenberg AFB radar (KVBX), 47 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 2.7 hours before the alert went out and 326 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2022-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2022-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

425 
WWUS76 KLOX 150239
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
739 PM PDT Wed Sep 14 2022

CAZ349-351-151000-
/O.NEW.KLOX.WI.Y.0101.220915T0239Z-220915T1000Z/
Santa Barbara County Southwestern Coast-
Santa Ynez Mountains Western Range-
Including the cities of El Capitan State Beach, Gaviota, 
Jalama Beach, Refugio State Beach, and San Marcos Pass
739 PM PDT Wed Sep 14 2022

...WIND ADVISORY IN EFFECT UNTIL 3 AM PDT THURSDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Santa Barbara County Southwestern Coast and Santa Ynez 
  Mountains Western Range.

* WHEN...Until 3 AM PDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
148 
WWUS76 KLOX 151009
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
309 AM PDT Thu Sep 15 2022

CAZ349-351-152215-
/O.EXP.KLOX.WI.Y.0101.000000T0000Z-220915T1000Z/
/O.NEW.KLOX.WI.Y.0102.220915T2200Z-220916T1000Z/
Santa Barbara County Southwestern Coast-
Santa Ynez Mountains Western Range-
Including the cities of El Capitan State Beach, Gaviota, 
Jalama Beach, Refugio State Beach, and San Marcos Pass
309 AM PDT Thu Sep 15 2022

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 AM PDT
FRIDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Santa Barbara County Southwestern Coast and Santa Ynez 
  Mountains Western Range.

* WHEN...From 3 PM this afternoon to 3 AM PDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects and
  make driving difficult, especially for high profile vehicles.
  Tree limbs could be blown down and a few power outages may
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ASR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Sep 14, 6:29 PM PDT, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 14, 6:29 PM PDT, 1 hour 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
629 PM PDT Wed Sep 14 2022

.SYNOPSIS...14/627 PM.

Cooler than normal weather will prevail through the period. Night
through morning low clouds are expected over the Central Coast
with less coverage South of Pt Conception. Gusty Sundowner winds
will develop along the Santa Barbara south coast tonight and
Thursday night. Light rain will be possible late Sunday into
Monday, mainly north of LA County.

&&

.SHORT TERM (TDY-SAT)...14/135 PM.

A weak upper level trough will continue over the west coast
through the end of the week, evolving into semi cutoff low off the
Oregon coast Saturday. For the next few days just minimal day to
day changes for the most part. Temperatures will remain 5-10
degrees below normal, though warming slightly Thu/Fri with some
light offshore trends and even some locally gusty north winds in
southern Santa Barbara County and possibly the I5 corridor. Winds
may get close to advisory levels in western SB County Thursday
and/or Friday nights.

Marine layer coverage will continue to be hit and miss the next
few mornings under a weak for fairly deep inversion between 2000
and 2500'. Like this morning clouds will be most plentiful along
the Central Coast and in LA County due to the increasing
northerly flow over the Transverse range.

.LONG TERM (SUN-WED)...14/211 PM.

After a few days of large differences in model solutions this
weekend into early next, most ensemble members from the EPS and
GEFS support an upper low separating from the westerlies and
dropping south along the West Coast, bottoming out in the vicinity
of the Bay Area on Monday. A weak frontal boundary will move
through the state Monday with limited moisture and dynamics but
enough to at least create a chance of some light precip across the
area, mainly north and west of LA County.

Ensembles show a fair amount of uncertainty with regard to how
quickly the upper low moves out, but most at least have heights
rising as early as Tuesday morning as the low fills, then most
ensemble members showing significant height rises by Tuesday
night and Wednesday. Temperatures expected to remain below normal
through at least Tuesday, then significantly warmer temperatures
for the latter half of the week under much weaker onshore flow and
possibly even offshore flow by the end of next week, though some
long range models are starting to pull back from that somewhat.

&&

.AVIATION...15/0128Z.

At 2320Z at KLAX, the marine layer was 1300 ft deep. The top of
the inversion was at 3000 ft with a temperature of 20 C.

Moderate confidence in the 00Z TAFs for coastal sections and high
confidence inland, where VFR conditions are expected through the
period. IFR Cigs should arrive between 04Z-06Z for the Central
Coast sites, but there is a 30% chance of MVFR cigs overnight into
Thu AM. Further south, only the LA coast is expected to see cigs,
with MVFR conditions. There is a 30% chance that MVFR/IFR cigs
affect KOXR and KCMA.

KLAX...Moderate confidence in the 00Z TAF. There is a 20-30%
chance that cigs will arrive as early as 08Z this evening. There
is a 10-20% chance of an east wind component reaching 7 kt from
10Z-17Z Thu.

KBUR...Moderate to high confidence in the 00Z TAF. There is a
30 percent chance of IFR/MVFR cigs overnight, otherwise VFR
conditions are expected.

&&

.MARINE...14/913 AM.

No changes to the marine forecast in the morning update.

In the outer waters, good confidence that Small Craft Advisory
(SCA) conditions will continue thru late tonight across the
southern two zones (PZZ673/676) and increase to SCA levels in the
northern zone this afternoon and continue thru late tonight. There
will likely be a lull in the winds to below SCA levels very late
tonight/Thu morning, then SCA conds are likely Thu afternoon thru
Sat, except thru Sun across in southern sections. There is a
20-30% chance of Gale force winds Fri thru Sat.

In the inner waters north of Pt Sal, SCA conds are likely during
the afternoon/evening hours today thru Sat. There is a 40% chance
of SCA conds Sun.

In the SBA Channel, SCA conds are likely in western portions from
the late afternoon thru late night hours thru Sat, with a 40%
chance of SCA conds Sun.

In the southern inner waters, conditions are expected to remain
below SCA levels thru Sun. However, there is a 30% chance of SCA
level wind gusts from Anacapa Island to Malibu in the afternoon
and evening hours thru Sat.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory in effect until 9 PM PDT this evening
      for zone 645. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 AM PDT Thursday for
      zones 650-670-673-676. (See LAXMWWLOX).

&&

PUBLIC...MW
AVIATION...Smith
MARINE...Sweet/DB
SYNOPSIS...MW/Smith

weather.gov/losangeles

Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=lox

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 8:53 PM PDTSmall Craft AdvisoryLOX3 days
Sep 15, 3:09 AM PDTWind AdvisoryLOXSanta Barbara24 hr

Nearby

Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.